MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY4C0630-A
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Codes Death (1802); Foreign Body In Patient (2687)
Date of Event 09/28/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.Potential adverse events in the labeling with the ruby coil system include, but are not limited to, acute occlusion, distal embolization, hematoma or hemorrhage at the site, distal embolization, neurological deficits including stroke, vascular thrombosis, including death.Therefore, it was determined that the reported adverse events were anticipated complications.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the peripancreatic arcade artery using ruby coils, a non-penumbra microcatheter, a sheath and a diagnostic catheter.During the procedure, the physician advanced the sheath and diagnostic catheter in the superior mesenteric artery (sma).The physician then framed the aneurysm using a ruby coil and attempted to fill the aneurysm by advancing another ruby coil through the microcatheter.While advancing the ruby coil into the aneurysm, no resistance was reported; however, the microcatheter kicked back slightly when the physician was pushing the last three to five centimeters of the ruby coil into the aneurysm.The physician then re-advanced the microcatheter back into the aneurysm and successfully placed the remaining ruby coil.Next, the physician advanced an additional ruby coil (f85376) into the aneurysm and the microcatheter kicked back once more when pushing the last three to five centimeters of the ruby coil into the aneurysm.The physician attempted to reinsert the microcatheter back into the aneurysm but was unsuccessful after a few attempts.The physician then retracted the ruby coil a bit and attempted to push it forward again, but was also unsuccessful after three to five attempts.Therefore, the physician decided to remove the ruby coil.Upon removal, the physician noticed that only the pusher assembly of the ruby coil was pulled back and the embolization coil had detached from its pusher assembly.It was then noticed that part of the ruby coil was in the microcatheter and the other part in the peripancreatic arcade artery.The microcatheter was then pulled out; however, the ruby coil remained incorrectly positioned in the peripancreatic arcade artery.Next, the physician attempted to remove the detached ruby coil using snare devices but was unsuccessful due to the torturous anatomy of the patient.It was reported that the physician adjusted the sheath and diagnostic catheter a few times during the removal attempts.After a few hours, some clot developed in the sma, where the sheath and diagnostic catheter were placed.The physician attempted to remove the clot by performing manual aspiration with some non-penumbra aspiration catheters but was unsuccessful.Subsequently, the sma was occluded and the patient began to experience pain in the stomach due to lack of blood flow.The procedure was stopped at this point and an open surgery was performed to remove the clot and restore blood flow.However, the patient did not survive the surgery and expired.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10735479
Report Number3005168196-2020-01824
Device Sequence Number1767838
Product Code HCG
UDI-Device Identifier00814548013190
UDI-Public00814548013190
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/28/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/19/2026
Device Model NumberRBY4C0630-A
Device Catalogue NumberRBY4C0630
Device Lot NumberF85376
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2020
Initial Report FDA Received Date10/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age74 YR
Date Report Sent to FDA01/01/2005